Massachusetts, 2012

Flash Flood and Flooding in Massachusetts, August 15, 2012

August 15, 2012 · NWS BOX · 5 events in 3 counties and zones

After thunderstorms occurred during the early morning hours, clouds cleared allowing for ample sunshine. This resulted in the atmosphere destabilizing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

After thunderstorms occurred during the early morning hours, clouds cleared allowing for ample sunshine. This resulted in the atmosphere destabilizing. A cold front moved through the region producing showers and thunderstorms. Some of these storms became severe producing damaging winds. High rainfall rates in a moisture laden atmosphere resulted in flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 15, 12:44 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 15, 12:44 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
144 PM EDT WED AUG 15 2012

.SYNOPSIS...
WEAK LOW PRESSURE AND A FRONTAL SYSTEM WILL SLOWLY WORK ITS WAY
ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON THROUGH THU MORNING...
EXITING THE COAST THU AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE
LIKELY THROUGH EARLY THURSDAY AFTERNOON. AFTER A BRIEF DRY SPELL...
ANOTHER COLD FRONT WILL LIKELY BRING ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS LATE FRI INTO THE WEEKEND. HIGH PRESSURE SHOULD
BRING DRY AND COOLER WEATHER TO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM UPDATE...
ATMOSPHERE TRYING TO RECHARGE AFTER MORNING CONVECTION. SPC
MESOANALYSIS SHOWS MLCAPES UP TO 1000 J/KG AND WIDELY SCT SHOWERS
HAVE DEVELOPED ACROSS INTERIOR NEW ENGLAND. AS FURTHER
DESTABILIZATION TAKES PLACE EXPECT COVERAGE OF SHOWERS/TSTMS TO
INCREASE. 0-6KM SHEAR AND MID LEVEL LAPSE RATES ARE WEAK WHICH
SHOULD INITIALLY LIMIT INTENSITY OF ANY STORMS...BUT TOWARD 00Z AS
SHORTWAVE ENERGY APPROACHES LAPSE RATES AND SHEAR ARE EXPECTED TO
INCREASE WHICH MAY LEAD TO A FEW STRONG OR POSSIBLY SEVERE STORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT... AMPLIFYING MID LEVEL TROUGH AND SHORTWAVE MOVES EAST
INTO NEW ENG WHICH WILL HELP TO SUSTAIN CONVECTION INTO THE NIGHT
THROUGH COOLING ALOFT AND STEEPENING MID LEVEL LAPSE RATES.
IN FACT...700 TO 500 MB LAPSE RATE APPROACHES 7 DEG/KM IN WESTERN
AREAS AFTER MIDNIGHT AND THE TOTAL TOTALS INDEX HITS 52 IN WESTERN
AREAS AT THAT TIME PER GFS. KEPT LIKELY POPS THROUGH TONIGHT.
MAVMOSGUIDBC GRIDS FOR LOWS...MAINLY MID AND UPPER 60S.

THURSDAY...AT FIRST GLANCE IT APPEARS THAT ALL MODELS WANT TO
SWEEP THINGS CLEAN AS THE SURFACE FRONT IS OFF THE COAST AND THE
MEAN RELATIVE HUMIDITY DECREASES TO LESS THAN 40 PERCENT IN THE
AFTERNOON. HOWEVER...CLOSER INSPECTION SHOWS THAT WITH THE HEART
OF THE COLD POOL... -14C...STILL IN THE VICINITY IN THE MORNING...
ANY SUNSHINE WILL MAKE US VERY UNSTABLE AND THERE IS A GOOD CHANCE
OF POPPING STRONG TO POSSIBLY ISOLATED SEVERE STORMS IN SE
NH/EASTERN MA/AND RI IN THE LATE MORNING AND EARLY AFTERNOON.
THE GFS HAS A HIGH LIGHTNING ACTIVITY LEVEL...A FIRE WEATHER
PARAMETER... OF 4 IN THESE AREAS AT 18Z WHICH IS A SUBTLE
INDICATOR THAT THERE COULD STILL BE CONVECTION AROUND. IN ADDITION
TOTAL TOTALS ARE FORECAST TO BE 50-53 ALONG THE E COAST OF MA
BETWEEN 12Z AND 18Z. THUS... HAVE FORECAST 40-55 PERCENT CHANCES
OF SHOWERS/TSTMS. DO EXPECT CLEARING FROM WEST TO EAST IN THE MID
AFTERNOON. HIGHS IN THE MID 80S MOST AREAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
*SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY THROUGH SATURDAY
*SHOWERS MAY LINGER OVER THE EASTERN ZONES ON SUNDAY

OVERVIEW...
MAIN FORECAST ISSUE THIS PERIOD IS THE TIMING AND CHARACTER OF COLD
FRONT THAT APPROACHES LATE FRIDAY BUT MAY TAKE MUCH OF THE WEEKEND
TO CLEAR THE REGION. THE 00Z ECMWF SHOWS REASONABLY GOOD CONSISTENCY
WITH ITS PRIOR RUN BUT WITH A SLOWER SOLUTION THAN THE OPERATIONAL
GFS. INCLINED TO LEAN TOWARD THE SLOWER ECMWF SOLUTION GIVEN THE H5
TROF AXIS REMAINING WEST OF THE AREA THROUGH THE WEEKEND WITH SW
FLOW ALOFT. THERE SEEMS TO BE SUPPORT FOR THE SLOWER SOLUTION FROM
THE GFS ENSEMBLE MEAN AS WELL. THUS...HAVE KEPT CHANCE SHOWERS AND
TSTMS IN THE FORECAST THRU SAT...AND OVER EASTERN AREAS EVEN ON SUN.
ECMWF DEVELOPS WEAK SURFACE WAVE ON SUN AND HOLDS FRONT BACK ALONG
SE COASTAL MA. THIS SOLUTION SEEMS PLAUSIBLE SINCE LARGE SCALE UPPER
PATTERN DOES NOT SEEM CONDUCIVE TOWARDS SWEEPING THE FRONT OUT TO
SEA...BUT CONFIDENCE IS RELATIVELY LOW.

SOME TSTMS LATE FRI...PROBABLY WEST OF A MHT-ORH-IJD LINE...MAY BE
STRONG OR EVEN SEVERE GIVEN COMBINATION OF MODERATE INSTABILITY AND
VERTICAL WIND SHEAR ON THE ORDER OF 30 TO 35 KT...POSSIBLY EVEN A
LITTLE HIGHER DEPENDING WHICH MODEL ONE CHOOSES. STRONG OR SEVERE
TSTMS LOOK TO BE A POSSIBILITY AGAIN ON SAT GIVEN VERTICAL
SHEAR/INSTABILITY COMBINATION. IN ADDITION...EXCESSIVE RAFL IS AN
ISSUES AS WELL. SINCE THE FRONT DECELERATES WITH FLOW ALOFT
LIKELY BECOMING NEARLY PARALLEL TO FRONTAL BOUNDARY...SEE A RISK
OF FLASH FLOODING WITH TRAINING CELLS IN AIR MASS CHARACTERIZED BY
PWATS PROJECTED BETWEEN 1.5 AND 1.9 INCHES. ALTHOUGH POPS HAVE
BEEN KEPT IN CHANCE CATEGORY FOR NOW LATE FRI INTO WEEKEND DUE TO
TIMING AND OTHER UNCERTAINTIES...POTENTIAL EXISTS FOR LOCALLY
HEAVY/EXCESSIVE RAFL.

BEYOND THIS WEEKEND...LOOKS DRY FOR AT LEAST A WHILE WITH THE FLOW
BECOMING A LITTLE LESS AMPLIFIED. H85 TEMPS SUGGEST NEAR SEASONABLE
TEMPS FOR AT LEAST MOST OF THE COMING WEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE. SCT SHOWERS/TSTMS TO INCREASE IN
COVERAGE ACROSS THE INTERIOR THIS AFTERNOON...THEN MOVING EAST
ACROSS SNE TONIGHT. A PERIOD OF MVFR CONDITIONS EXPECTED IN ANY
STORMS AND PATCHY LATE NIGHT MVFR/IFR FOG POSSIBLE. MAINLY VFR
THU...BUT SCT SHOWERS/TSTMS EXPECTED TO REDEVELOP ESPECIALLY FROM
S NH THROUGH E MA.

KBOS TERMINAL...
MODERATE CONFIDENCE. NOT REALLY A TRUE SEABREEZE THIS AFTERNOON AS
LOW LEVEL FLOW DRIVING SE WINDS. SCT TSTMS POSSIBLE AFTER 20Z AND
MAY LINGER INTO TONIGHT.

KBDL TERMINAL...
MODERATE CONFIDENCE. SCT TSTMS LIKELY THIS AFTERNOON AND POSSIBLY
LINGERING INTO THIS EVENING.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THU NIGHT THRU MOST OF FRIDAY...HIGH CONFIDENCE OF VFR.
LATE FRIDAY THRU SATURDAY EVENING...MODERATE CONFIDENCE. MOSTLY VFR
BUT AREAS OF MVFR AND EVEN LOCALIZED IFR IN SCT SHOWERS AND TSTMS.
SUNDAY...LOW TO MODERATE CONFIDENCE. VFR EXPECTED W AND NW OF ORH
WHILE POTENTIAL FOR AREAS OF MVFR IN SHOWERS AND ISOLATED EMBEDDED
TSTMS E AND SE OF ORH.

&&

.MARINE...
HIGH CONFIDENCE THROUGH THURSDAY.

LIGHT WINDS LESS THAN 20 KT AND SEAS WELL BELOW 5 FT EXPECTED
THRU WED NIGHT. INCREASING PROBABILITY OF TSTMS MOVING ACROSS THE
WATERS FROM LATE THIS MORNING THROUGH EARLY THU AFTERNOON.
LOCALLY HIGHER WINDS AND SEAS IN STORMS.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

LIGHT WINDS GENERALLY LESS THAN 20 KT AND SEAS BELOW 5 FT EXPECTED
THRU THE PERIOD. THERE WILL BE A RISK OF TSTMS FROM TIME TO TIME
OVER THE WEEKEND...BEFORE TURNING DRY FOR THE FIRST PART OF NEXT
WEEK. PATCHY FOG POSSIBLE FRI AND SAT NIGHTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...GAF/THOMPSON
NEAR TERM...KJC
SHORT TERM...GAF
LONG TERM...THOMPSON
AVIATION...KJC/THOMPSON
MARINE...GAF/THOMPSON
Hazardous weather outlook, Aug 15, 3:16 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT WED AUG 15 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-160815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOALTED THUNDERSTORMS TODAY AND TONIGHT COULD BE STRONG WITH THE
POTENTIAL FOR STRONG WINDS...HAIL...AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. BE PREPARED TO REPORT ANY
FLOODING...STRONG WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-251-254>256-160815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS TODAY AND TONIGHT COULD PRODUCE
LOCALLY HEAVY DOWNPOURS AND LOCALLY HIGHER WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FIELD

In the hours before

Local storm report, Aug 15, 8:30 AM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
930 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
            UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
            BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
            TOTAL WAS LESS THAN 1.50 INCHES.

0536 AM     TSTM WND DMG     WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
            STREET.

0808 AM     FLOOD            PROVIDENCE              41.82N  71.42W
08/15/2012                   PROVIDENCE         RI   TRAINED SPOTTER

            RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED

0820 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   NWS EMPLOYEE

            PLEASANT STREET FLOODED

0845 AM     FLOOD            BRISTOL                 41.68N  71.27W
08/15/2012                   BRISTOL            RI   TRAINED SPOTTER

            60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED

0905 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   AMATEUR RADIO

            SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
            DUE TO FLOODING

0925 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   TRAINED SPOTTER

            FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
            TO BRAGA BRIDGE

&&

AED
Special weather statement, Aug 15, 8:41 AM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
941 AM EDT WED AUG 15 2012

MAZ018>023-151445-
BARNSTABLE MA-DUKES MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL
MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
941 AM EDT WED AUG 15 2012

AT 940 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF WAREHAM TO 11 MILES
NORTHWEST OF CHILMARK...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH
OF PLYMOUTH TO 17 MILES SOUTH OF NEW BEDFORD...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...BOURNE...CHILMARK...SANDWICH...
  FALMOUTH...WEST TISBURY...TISBURY...VINEYARD HAVEN...MASHPEE...OAK
  BLUFFS...EDGARTOWN...BARNSTABLE...HYANNIS...YARMOUTH...DENNIS AND
  BREWSTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN LOW
LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4165 7012 4150 7070 4143 7045 4135 7044
      4134 7045 4135 7085 4147 7067 4149 7071
      4141 7096 4158 7065 4167 7066 4171 7067
      4150 7098 4150 7100 4191 7074 4191 7054
      4177 7048 4172 7026 4191 6996

KJC
Local storm report, Aug 15, 9:09 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1009 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
            UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
            BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
            TOTAL WAS LESS THAN 1.50 INCHES.

0536 AM     TSTM WND DMG     WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
            STREET.

0808 AM     FLOOD            PROVIDENCE              41.82N  71.42W
08/15/2012                   PROVIDENCE         RI   TRAINED SPOTTER

            RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED

0820 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   NWS EMPLOYEE

            PLEASANT STREET FLOODED

0845 AM     FLOOD            BRISTOL                 41.68N  71.27W
08/15/2012                   BRISTOL            RI   TRAINED SPOTTER

            60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED

0905 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   AMATEUR RADIO

            SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
            DUE TO FLOODING

0925 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   TRAINED SPOTTER

            FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
            TO BRAGA BRIDGE

0925 AM     FLASH FLOOD      FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   BROADCAST MEDIA

            DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
            STUCK.

0930 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            8 INCHES OF WATER ON ROOSEVELT AVE

0940 AM     FLOOD            NEW BEDFORD             41.66N  70.94W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
            ROADWAY

0943 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   BROADCAST MEDIA

            SPANISH AVE TO WOLLASTON BEACH AND HANCOCK ST CLOSED
            DUE TO FLOODING

&&

AED
Local storm report, Aug 15, 9:31 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1031 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
            UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
            BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
            TOTAL WAS LESS THAN 1.50 INCHES.

0536 AM     TSTM WND DMG     WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
            STREET.

0808 AM     FLOOD            PROVIDENCE              41.82N  71.42W
08/15/2012                   PROVIDENCE         RI   TRAINED SPOTTER

            RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED

0820 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   NWS EMPLOYEE

            PLEASANT STREET FLOODED

0830 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            1 FOOT OF WATER ON FORREST STREET WITH CAR STUCK

0845 AM     FLOOD            BRISTOL                 41.68N  71.27W
08/15/2012                   BRISTOL            RI   TRAINED SPOTTER

            60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED

0905 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   AMATEUR RADIO

            SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
            DUE TO FLOODING

0925 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   TRAINED SPOTTER

            FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
            TO BRAGA BRIDGE

0925 AM     FLASH FLOOD      FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   BROADCAST MEDIA

            DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
            STUCK.

0930 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            8 INCHES OF WATER ON ROOSEVELT AVE

0940 AM     FLOOD            NEW BEDFORD             41.66N  70.94W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
            ROADWAY

0943 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   BROADCAST MEDIA

            SPANISH AVE TO WOLLASTON BEACH AND HANCOCK ST CLOSED
            DUE TO FLOODING

0944 AM     FLOOD            LITTLE COMPTON          41.50N  71.17W
08/15/2012                   NEWPORT            RI   TRAINED SPOTTER

            FLOODED ROADWAYS AND STORM DRAINS

&&

AED
Local storm report, Aug 15, 10:18 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1118 AM EDT WED AUG 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE CAR STUCK AT RESTAURANT ON ROUTE 5. WATER REPORTED
            UP TO FLOOR BOARD OF CAR ON PROSPECT STREET. WESTFIELD
            BARNES AIRPORT RECORDED 1.14 INCHES IN 20 MINUTES BUT
            TOTAL WAS LESS THAN 1.50 INCHES.

0536 AM     TSTM WND DMG     WEST SPRINGFIELD        42.12N  72.65W
08/15/2012                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE LIMBS DOWN ON BEAR HOLE ROAD AND PROSPECT
            STREET.

0808 AM     FLOOD            PROVIDENCE              41.82N  71.42W
08/15/2012                   PROVIDENCE         RI   TRAINED SPOTTER

            RTE 10 N AT EXIT 6 FLOODED WITH CARS STRANDED

0815 AM     WATER SPOUT      3 NE NORTH KINGSTOWN    41.54N  71.41W
08/15/2012                   ANZ236             RI   BROADCAST MEDIA

            NO DAMAGE REPORTED. WATERSPOUT BEGAN AT 815 AM AND
            LIFTED AROUND 830 AM.

0820 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   NWS EMPLOYEE

            PLEASANT STREET FLOODED

0830 AM     FLOOD            ATTLEBORO               41.94N  71.29W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            1 FOOT OF WATER ON FORREST STREET WITH CAR STUCK

0845 AM     FLOOD            BRISTOL                 41.68N  71.27W
08/15/2012                   BRISTOL            RI   TRAINED SPOTTER

            60 PERSENT OF ROADS IN DOWNTOWN BRISTOL FLOODED

0905 AM     FLOOD            QUINCY                  42.26N  71.01W
08/15/2012                   NORFOLK            MA   AMATEUR RADIO

            SPANISH AVE TO WALISTON BEACH AND HANCOCK STREET CLOSED
            DUE TO FLOODING

0925 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   TRAINED SPOTTER

            FLOODING ON INTERSTATE 195 EAST BOUND BY THE ENTRANCE
            TO BRAGA BRIDGE

0925 AM     FLASH FLOOD      FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   BROADCAST MEDIA

            DAVOL ST AT BATTLESHIP COVE FLOODED. SEVERAL VEHICLES
            STUCK.

0930 AM     FLOOD            FALL RIVER              41.71N  71.11W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            8 INCHES OF WATER ON ROOSEVELT AVE

0940 AM     FLOOD            NEW BEDFORD             41.66N  70.94W
08/15/2012                   BRISTOL            MA   AMATEUR RADIO

            COVE STREET BEING CLOSED DUE TO 1 FOOT OF WATER ON
            ROADWAY

0944 AM     FLOOD            LITTLE COMPTON          41.50N  71.17W
08/15/2012                   NEWPORT            RI   TRAINED SPOTTER

            FLOODED ROADWAYS AND STORM DRAINS

&&

JD
Special weather statement, Aug 15, 1:24 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT WED AUG 15 2012

MAZ002-003-151915-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
224 PM EDT WED AUG 15 2012

...THUNDERSTORM WITH TORRENTIAL RAINFALL IN NORTHWEST
MASSACHUSETTS...

AT 220 PM...A SLOW MOVING THUNDERSTORM PRODUCING RAINFALL RATES OF 1
INCH PER HOUR WAS LOCATED NEAR CONWAY IN FRANKLIN COUNTY. THE STORM
WAS DRIFTING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE MINOR FLOODING AS IT AFFECTS
CONWAY...DEERFIELD...GREENFIELD AND MONTAGUE THROUGH 330 PM.

MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4261 7253 4253 7251 4248 7270 4256 7274

JWD

The radar

The Boston radar (KBOX), 7 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flood, Bristol

When
August 15, 1:45 PM EST to 2:45 PM EST
Where
Bristol County, 0.25 mi NNE of Taunton to 0.29 mi NE of Taunton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.903, -71.097

One lane of Washington Street, between Court and Pleasant Streets, collapsed into a sinkhole seven feet in diameter and eight feet deep.

Thunderstorm Wind, Hampden

When
August 15, 5:14 PM EST
Where
Hampden County, 1.47 mi NNW of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.140, -72.760

Trees on North Road were downed by thunderstorm winds.

Flash Flood, Hampden

When
August 15, 6:09 PM EST to 7:09 PM EST
Where
Hampden County, 1.72 mi E of Ludlow Center to 1.79 mi WSW of Wyben
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.205, -72.437

Chapin Street and the intersection of East and Birch Streets in Ludlow were flooded with one foot of water. Chapin Street was closed due to the flooding. A car was stuck in flood waters at the intersection of East Mountain Road and Route 20 in Westfield. Portions of Route 10 in Southwick were flooded with six inches of water.

Flood, Bristol

When
August 15, 9:20 PM EST to 10:20 PM EST
Where
Bristol County, 0.79 mi NNW of Fall River to 0.81 mi NNW of Fall River
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.710, -71.156

Davol Street was closed due to flooding near the Global Gas Station.

Flood, Worcester

When
August 15, 9:48 PM EST to 11:00 PM EST
Where
Worcester County, 0.49 mi NNE of Lincoln Square to 0.42 mi SW of Morningdale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.286, -71.796

The intersection of Plantation Street and Route 70 was flooded with two feet of water. Local street flooding occurred at the intersection of Ashton and McKinley Streets. One car was stuck in standing water on Lincoln Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409300, 409301, 409619, 409620, 409621.